Within this last year the amount of high school seniors abusing adderall has risen to 7.5% from 5.1% in 2009.
Here is a brief summary on adderall, how it’s being abused and how to decrease its use.
What is Adderall?
Adderall is a combination of amphetamine and dextroamphetamine. These stimulants are used to target the central nervous system and used to control the nerves and parts of the brain that control hyperactivity. This drug is often prescribed to treat Attention Deficit Hyperactivity Disorder (ADHD) and sometimes Narcolepsy.
How teens are abusing Adderall?
Teens who are not prescribed adderall often obtain these drugs from other teens that are actually prescribed the drug but are skipping doses or taking less. Teens are also taking the drug orally and usually in vast quantities. Adderall is prescribed to be swallowed. The drug then takes it time to release its medicinal properties. Teens abusing the drug are chewing or breaking the capsule which causes the medicine to be released far more quickly and can result in an overdose.
The effects of adderall drug abuse:
- Habit forming especially if used extensively or in high doses or if there is a history of drug or alcohol abuse
- Rapid or irregular heart beat
- Delirium or Psychosis
- Heart failure
What is an adderall overdose?
Signs of an adderall drug overdose
- Tremors or muscle twitching
- Rapid breathing
- Nausea or Vomiting
- Stomach pains
- Seizures or convulsing
- Feeling light headed or weak
How to stop teen adderall abuse
One method to reduce teen adderall abuse is to ensure that if your teen is prescribed this drug they are taking the exact amount prescribed. Teens often try “cheeking” which is a method of pretending to take medication to trick their parents into thinking they took their medication and will in turn sell or distribute to other teens.